New Mexico, 2009

Damaging Wind in New Mexico, August 14, 2009

August 14, 2009 · NWS ABQ · 1 event in 1 county or zone

Widespread showers and thunderstorms moved up in Quay County from Roosevelt and Curry counties during the afternoon hours. A particularly strong storm embedded within the activity sent out a strong outflow boundary across eastern portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread showers and thunderstorms moved up in Quay County from Roosevelt and Curry counties during the afternoon hours. A particularly strong storm embedded within the activity sent out a strong outflow boundary across eastern portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 2:11 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 2:11 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT FRI AUG 14 2009

.DISCUSSION...
SHORT TERM (TODAY-SUNDAY)...
BENEFICIAL RAINS WILL COME TO AN END THIS EVENING OVER THE CWA AS
THE UPPER SHORTWAVE LOW AND ATTENDANT MOISTURE AND GEOSTROPHIC
DYNAMICS TRACKS NORTHEAST INTO COLORADO AND THE UPPER PLAINS TONIGHT
AND TOMORROW.  PLENTIFUL COLUMN MOISTURE...KABQ 12Z SOUNDING
MEASURED 1.33 INCHES PWAT...WILL BE DRASTICALLY REDUCED TO AROUND
0.50 INCHES OF PWAT AS A MUCH DRIER AIR MASS ADVECTS INTO NEW MEXICO
ON WEST TO SOUTHWEST WINDS ALOFT LATE SATURDAY INTO SUNDAY.  WEEKEND
CONDITIONS WILL BE DRY AND SUNNY WITH NEAR NORMAL TEMPERATURES.

LONG TERM (SUNDAY NIGHT-THURSDAY)...
THE BREAK IN THE MONSOON CONTINUES THROUGH WEDNESDAY...AS A HIGH
PRESSURE RIDGE ALOFT DEVELOPS FROM SOUTHWEST TEXAS...SOUTHERN NEW
MEXICO...AND NORTHERN MOLD MEXICO ON MONDAY THEN BUILD WESTWARD.
WITH THE HIGH PRESSURE RIDGE TO THE SOUTH...THIS ALLOWS FOR A DRY
WESTERLY FLOW ALOFT TO DOMINATE MUCH OF THE STATE.  THE A WET
MONSOON PATTERN BEGINS TO DEVELOP THURSDAY AS THIS HIGH PRESSURE
RIDGE BUILDS NORTH WITH THE RIDGE EXTENDING NORTHWEST INTO UTAH AND
A HIGH CENTER OVER CENTRAL NEW MEXICO BY LATE THURSDAY.  WITH THE
HIGH PRESSURE ALOFT MOVING NORTH THIS WILL SPELL AN END TO THE DRY
WESTERLY ALOFT AND ALLOW FOR MOISTURE TO ADVECT INTO THE STATE FROM
THE SOUTH AND EAST.

AT THE SURFACE...A WEEK BACKDOOR COLD FRONT WILL TRY TO PUSH INTO
NORTH EAST NEW MEXICO ON MONDAY BUT WILL MAKE LITTLE PROGRESS AND
DISSIPATE AS IT DOES SO...PROVIDING ONLY A SLIGHT INCREASE IN
MOISTURE ACROSS NORTHEAST AND EAST SECTIONS OF THE STATE. LITTLE IN
THE WAY OF PRECIPITATION IS EXPECTED WITH THIS WEAK FRONT. HOWEVER
...ANOTHER MORE VIGOROUS BACK DOOR FRONT WILL ARRIVE IN NORTHEAST
NEW MEXICO EARLY THURSDAY.  MOISTURE AND EAST WINDS ASSOCIATED WITH
THIS FRONT WILL SPREAD ACROSS EASTERN NEW MEXICO. CURRENT FORECASTS
INDICATE A POTENTIAL...AS THE HIGH ALOFT BEGINS TO MOVE NORTH...FOR
BOUNDARY LAYER MOISTURE AND WINDS ASSOCIATED WITH THIS FRONT TO
SPREAD WEST ACROSS THE CENTRAL MOUNTAINS INTO THE RIO GRANDE VALLEY
AND TOWARDS THE CONTINENTAL DIVIDE BY EARLY FRIDAY.  SHOULD THIS
OCCUR IT WOULD REPLENISH BOUNDARY LAYER MOISTURE AND ALLOW FOR A
RETURN TO WET MONSOON CONDITIONS IN MUCH OF NEW MEXICO.

BENNETT

&&

.AVIATION...
ISOLD TO SCT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM THROUGH
THE AFTERNOON WITH OCCASIONAL MVFR/IFR CIGS AND VSBYS AND MT
OBSCURATIONS. CLOUDS DIMINISHING WEST OF THE RIO GRANDE BY 03Z THIS
EVENING. WINDS ALOFT SHIFTING TO THE NORTHWEST AFTER 06Z EARLY
SATURDAY MORNING WILL HELP SCATTER OUT THE BKN/OVC CIGS FROM WEST TO
EAST THROUGH SATURDAY SUNRISE. MOSTLY VFR CONDITIONS SATURDAY EXCEPT
FOR BRIEF MVFR/IFR IN THUNDERSTORMS OVER THE NORTHERN MOUNTAINS AND
EASTERN PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED THROUGH AT LEAST
MIDWEEK NEXT WEEK.

SHORTWAVE TROUGH ALOFT WILL SWEEP EASTWARD ACROSS THE REMAINDER OF
NEW MEXICO DURING THIS EVENING...MAINTAINING A BROAD SHOWER AND
THUNDERSTORM COVERAGE THROUGH THIS EVENING. CLEARING UNDERWAY BY
LATE EVENING MAINLY WEST OF THE RIO GRANDE...AND THIS WEST TO EAST
CLEARING TREND WILL CONTINUE OVERNIGHT TO LEAVE LINGERING CLOUDS
ONLY NEAR THE TEXAS BORDER BY SATURDAY MORNING.

A WARMING AND DRYING TREND FOR SATURDAY WITH HUMIDITIES DROPPING
INTO THE TEENS AND 20S WITH LIGHT LOW LEVEL FLOW FROM THE WEST.
BEST CHANCES FOR THUNDERSTORM INITIATION WILL BE OVER THE NORTHERN
MOUNTAINS AND EASTERN PLAINS.

FOR SUNDAY...TEMPERATURE PROFILE FLATTENING OUT AT NEAR NORMAL
VALUES FOR THE MIDDLE OF AUGUST...WITH CONTINUED DRYING TREND AS DRY
AIR OVERSPREADS THE STATE FROM THE NORTHWEST. MINIMUM HUMIDITIES
DROPPING A FEW MORE PCT WITH TEENS WIDESPREAD...WITH AROUND 10 OVER
THE NORTHWEST PLATEAU AND LOW TEENS OVER THE EAST CENTRAL PLAINS.
TERRAIN DRIVEN WINDS...EXCEPT NEAR THUNDERSTORMS INITIATING IN THE
AFTERNOON OVER THE NORTHEAST CORNER OF THE STATE AS COLD FRONT SAGS
SOUTHWARD LATE IN THE DAY.

OUTLOOK...MONDAY THROUGH FRIDAY...WEAK FLOW ALOFT WITH TROUGH
DEEPENING OVER EASTERN MARGINS OF THE STATE ON MONDAY AS A COLD
FRONT STALLS NORTH OF INTERSTATE 40 ON MONDAY. A BETTER PUSH OF THE
FRONT EXPECTED MONDAY NIGHT INTO TUESDAY. MEANWHILE THE RIDGE CORE
DEVELOPING OVER THE STATE MONDAY WILL HOLD STEADY FOR MUCH OF NEXT
WEEK. THE HIGH THEM MAY SLIP EAST NEXT WEEKEND..PERMITTING MOISTURE
TO MOVE NORTHWARD INTO SOUTHERN HALF OF NEW MEXICO. THUNDERSTORMS
MAINLY IN THE EAST ON TUESDAY AFTERNOON...WITH LESS ORGANIZED AND
MORE ISOLATED THUNDERSTORM ACTIVITY ON WEDNESDAY INITIATING ON
SLOPES AND MOVING LITTLE.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  89  51  89 /  20   5   5   0
DULCE...........................  50  82  47  81 /  20  10   5   0
CUBA............................  53  85  49  81 /  30   5   5   0
GALLUP..........................  55  85  44  84 /  20   5   5   0
EL MORRO........................  49  80  45  80 /  30   5   5   5
GRANTS..........................  53  85  47  85 /  30   5   5   0
QUEMADO.........................  51  85  47  83 /  20   5   5   5
GLENWOOD........................  62  90  59  90 /  20   5   5   5
CHAMA...........................  45  77  40  76 /  30  10   5   5
LOS ALAMOS......................  53  85  50  82 /  20   5   5   0
PECOS...........................  53  82  52  82 /  30  10   5   0
CERRO/QUESTA....................  47  80  45  79 /  30  10   5   5
RED RIVER.......................  41  68  44  72 /  30  20  10  10
ANGEL FIRE......................  42  72  44  74 /  30  10  10  10
TAOS............................  48  82  48  81 /  20  10   5   5
ESPANOLA........................  51  90  54  87 /  20   0   0   0
SANTA FE........................  54  85  53  83 /  20   5   5   0
SANTA FE AIRPORT................  56  87  54  85 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  63  88  62  89 /  20   0   0   0
ALBUQUERQUE HEIGHTS.............  66  90  65  89 /  20   0   0   0
ALBUQUERQUE VALLEY..............  62  92  61  90 /  20   0   0   0
ALBUQUERQUE WEST MESA...........  63  92  62  90 /  20   0   0   0
LOS LUNAS.......................  63  92  65  91 /  20   0   0   0
RIO RANCHO......................  64  91  63  89 /  20   0   0   0
SOCORRO.........................  62  93  66  90 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  56  84  55  81 /  30   5   5   0
MORIARTY/ESTANCIA...............  53  87  51  85 /  30  10   5   0
CLINES CORNERS..................  55  85  55  83 /  30  10  10   0
GRAN QUIVIRA....................  58  86  58  85 /  30  10  10   0
CARRIZOZO.......................  62  89  64  88 /  20  10  10   5
RUIDOSO.........................  55  80  63  79 /  30  20  10   5
CAPULIN.........................  56  82  58  82 /  30  10  10  20
RATON...........................  51  89  51  84 /  30  10  10  10
LAS VEGAS.......................  53  85  53  83 /  30  10  10   0
CLAYTON.........................  61  93  61  88 /  30  10  10  10
ROY.............................  58  88  60  85 /  30  10  10  10
CONCHAS.........................  62  98  64  93 /  30  10  10   5
SANTA ROSA......................  63  97  65  93 /  30  10  10   0
TUCUMCARI.......................  64  98  65  95 /  30  20  10  10
CLOVIS..........................  64  95  65  94 /  30  20  20  10
PORTALES........................  64  96  66  94 /  30  20  20  10
FORT SUMNER.....................  65 100  65  93 /  30  20  10   0
ROSWELL.........................  67  97  68  97 /  30  20  10   0
PICACHO.........................  63  94  66  92 /  30  20  10   0
ELK.............................  56  88  62  86 /  30  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

01/40
Hazardous weather outlook, Aug 14, 4:20 AM MST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
520 AM MDT FRI AUG 14 2009

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
520 AM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO TODAY AND
INTO THIS EVENING. SOME SHOWERS AND STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED AREAS OF HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING OF ARROYOS...SMALL STREAMS...AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SKYWARN SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

52

In the hours before

Special weather statement, Aug 14, 2:11 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
311 PM MDT FRI AUG 14 2009

NMZ534>536-142145-
CURRY COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
311 PM MDT FRI AUG 14 2009

...STRONG THUNDERSTORM MOVING OVER CURRY COUNTY...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH 5
MILES NORTH OF MELROSE. MOVEMENT WAS NORTH AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WESTERN CURRY
COUNTY...AND RURAL SOUTH CENTRAL QUAY COUNTY.

IN ADDITION TO THE STRONG WINDS...MOTORISTS CAN EXPECT BRIEF...BUT
SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS
THIS STORM MOVES THROUGH THE AREA.

34
Special weather statement, Aug 14, 2:30 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT FRI AUG 14 2009

NMZ508-509-142200-
SAN FRANCISCO RIVER VALLEY-SOUTHWEST MOUNTAINS-
330 PM MDT FRI AUG 14 2009

...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CATRON COUNTY...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 9 MILES WEST OF SAN FRANCISCO
PLAZA. MOVEMENT WAS SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDES HIGHWAY 180 BETWEEN
ALMA AND LUNA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

34
Special weather statement, Aug 14, 3:19 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT FRI AUG 14 2009

NMZ534>536-142245-
CURRY COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
419 PM MDT FRI AUG 14 2009

...STRONG WINDS MOVING OVER CURRY AND QUAY COUNTIES...

AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
OUTFLOW BOUNDARY FROM THE STRONG THUNDERSTORMS IN CURRY COUNTY
MOVING NORTHWARD INTO QUAY COUNTY. WINDS UP TO 50 MPH ARE POSSIBLE
ALONG AND BEHIND THE OUTFLOW BOUNDARY.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BELLVIEW...FORREST...
GRADY...MCALISTER...QUAY AND RAGLAND.

34

The radar

The Cannon AFB radar (KFDX), 73 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
August 14, 3:23 PM MST
Where
Quay County, Endee
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.140, -103.110

A 58 mph wind gusts was reported at the SchoolNet site at Frost Ranch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180118.